It’s strange. For as long as I can remember, my eye doctor has been asking me if I was ever diagnosed with Juvenile Rheumatoid Arthritis. I don’t specifically know what my eye doctor has seen, other than a pretty significant increase in poor vision.
I was almost three months premature when I was born, and weighed just over two pounds. My current eye doctor is the one who came to see me in the hospital when I was first born, to check for eye complications, as they can be common in premies.
There weren’t any at the time. But I started wearing glasses in fourth grade to see the blackboard and other far away things, and eventually, my prescription got strong enough to the point where I would get dizzy if I took my glasses on and off, so I have been wearing them full time since about ninth grade.
Of course, it seems very odd that my eye doctor would often ask about RA, since here I am, dealing with the disease. Was this some strange foreshadowing of things to come? I’m not really sure. But the reality is that RA be accompanied by eye complications.
What does RA - an autoimmune disease that affects the joints - have to do with the eyes, you might wonder?
According to Piper, et al. (2007), "People with RA may have an increased risk of visual impairment caused by associated conditions or the side-effects of medications used to treat RA, or both" (103).
This can include inflammatory eye diseases, such as episcleritis (inflammation of the membrane covering of the white part of the eye), scleritis (inflammation of the white of the eye), and scleral melt.
Scleritis is inflammation of the eye.
According to Smith, et al. (2007), "This form of ocular inflammation is usually a chronic disease that can be extremely painful and can lead to vision-threatening complications that include uveitis, cataract and glaucoma, as well as various retinal pathologies" (219).
Like with so many things related to autoimmune diseases, eye problems are a chicken and egg thing. Do eye problems indicate rheumatoid arthritis, or does arthritis cause eye problems?
"Scleritis is a serious inflammatory eye disease that is distressing for the patient, can lead to vision-threatening complications, and might be indicative of systemic, immune-mediated disease" (225; See also Petris and Almony).
Uveitis, which is swelling and/or irritation of the middle layer of the eye, can be caused by a variety of autoimmune illnesses, including juvenile rheumatoid arthritis, ankylosing spondylitis, lupus, inflammatory bowel disease, and rheumatoid arthritis.
Eye health in patients with RA can also be impacted by Sjorgen’s syndrome, which can be a secondary condition to RA. Sjorgen’s tends to cause dry and gritty eyes, and chronic dry eye can have a negative impact on overall eye health. Other co-morbidities in people with RA that may affect eye health are hypertension or high blood pressure, which can cause increased eye pressure and retinopathy.
Medications used to treat RA can also impact eye health; the use of steroids (such as Prednisone) can cause cataracts and glaucoma, and anti-malarial therapies (such as Hydroxychloroquine/Plaquenil) can cause maculopathy.
For those who don’t know, "a cataract is a clouding of the normally clear lens of your eye" (http://www.mayoclinic.com/health/cataracts/DS00050/). Glaucoma is not a single eye disease, but rather, multiple conditions that cause nerve damage and loss of vision. This is often caused by increased eye pressure (http://www.mayoclinic.com/health/glaucoma/DS00283).
Some researchers are concerned that poor eye health can contribute to other problems, such as falling, taking medication incorrectly, social isolation, and depression (Piper, et al. 2007).
I don’t know if this is the case for everyone with RA, just those on certain medications, or specific to the doctor, but my eye doctor strongly advises that I have yearly eye exams, as opposed to every few years, or only when I can tell my eyesight is getting worse. My rheumatologist also advocates that I see my eye doctor once a year.
While I am no longer on Plaquenil, I am on Quinacrine (no longer commercially available in the United States), which is the same class of drugs as Plaquenil. My doctor suggests yearly visits to make sure there are no retinal changes caused by the medication. If caught early (and not in all cases), changes can be reversible if medication is discontinued.
If you are concerned about how often you go to the eye doctor, or potential eye problems you may have, contact your rheumatologist or ophthalmologist.
Mayo Clinic. 2010. "Cataracts." <http://www.mayoclinic.com/health/cataracts/DS00050/>.
Mayo Clinic. 2010. "Glaucoma." <http://www.mayoclinic.com/health/glaucoma/DS00283>.
Petris, C.K., and Almony, A. 2012. "Ophthalmic Manifestations of Rheumatologic Disease: Diagnosis and Management." Missouri Medicine 109(1): 53-58. _ _
Piper, H., Douglas, K.M., Treharne, G.J., Mitton, D.L., Haider, S., and Kitas, G.D. 2007. "Prevalence and Predictors of Ocular Manifestations of RA: Is There a Need for Routine Screening?" Musculoskeletal Care 5(2): 102-117.
Smith, J.R., Mackensen, F., and Rosenbaum, J.T. 2007. "Therapy Insight: Scleritis and its Relationship to Systemic Autoimmune Disease." Nature Clinical Practice Rheumatology 3(4): 219-226.